Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 29, 2023, 5:16 PM EDT for Newaygo County, Michigan. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 5:16 PM EDT (21:16 UTC)
- Expired
- Jun 29, 2023, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 75 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:20 PM EDT | HAIL 1.25 | White Cloud, MI | |
| Jun 29, 5:20 PM EDT | HAIL 1.25 | White Cloud, MI | |
| Jun 29, 5:45 PM EDT | HAIL 1 | 1 Wsw White Cloud, MI | Report relayed via media. |
| Jun 29, 5:45 PM EDT | HAIL 1 | 1 Wsw White Cloud, MI | Report relayed via media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801
WUUS53 KGRR 292116
SVRGRR
MIC123-292200-
/O.NEW.KGRR.SV.W.0039.230629T2116Z-230629T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
516 PM EDT Thu Jun 29 2023
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Southeastern Newaygo County in west central Michigan...
* Until 600 PM EDT.
* At 515 PM EDT, a severe thunderstorm was located near White Cloud,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Newaygo County, including the following locations...
Woodville and Wooster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4357 8592 4373 8556 4348 8556 4341 8581
TIME...MOT...LOC 2115Z 247DEG 18KT 4352 8578
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NJJ1 follow-up statement
938
WWUS53 KGRR 292156
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
556 PM EDT Thu Jun 29 2023
MIC123-292206-
/O.EXP.KGRR.SV.W.0039.000000T0000Z-230629T2200Z/
Newaygo MI-
556 PM EDT Thu Jun 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWAYGO COUNTY
WILL EXPIRE AT 600 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4357 8592 4373 8556 4348 8556 4341 8581
TIME...MOT...LOC 2156Z 270DEG 18KT 4359 8554
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 29, 3:00 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 300 PM EDT Thu Jun 29 2023 LATEST UPDATE... Short Term/Long Term/Marine .SHORT TERM...(This evening through Friday night) Issued at 300 PM EDT Thu Jun 29 2023 Shower and thunderstorm chances, along with the persistent smoke, remain the primary forecast challenges. As expected, temperatures warming through the 80s along with dew points inching up through the 60s /to low 70s in some areas/ has resulted in MLCAPES in excess of 1.5k J/kg. In spite of modest instability, an overall weakly forced environment continues to result in uncertainty with respect to storm location/coverage. Very weak front over Wisconsin has made little progress today, and won't pass through the region until Friday. Aloft, quasi- neutral flow is in place, with one embedded ripple currently crossing far northern Michigan as another /MCV/ exiting IA and takeing aim on the lower Great Lakes. Expect scattered storms to develop next few hours over parts of Lake Michigan and western Lower Michigan and then push eastnortheastward. Given instability and respectable 500 mb flow aloft, marginally severe wind and hail will be possible with these storms through the evening. By Friday, aforementioned weak front will move across Michigan. It's really more of a modest wind shift than a cold front. In fact, highs on Friday will reach the upper 80s. Still a small risk for scattered covection Friday in presence of continued warmth/moisture and weak boundary, but coverage should remain small and be limited to far eastern and southern parts of forecast area. Lows Friday Night will fall into the 60s, and a small risk for showers/storms will persist mainly along and south of I-94. .LONG TERM...(Saturday through Thursday) Issued at 300 PM EDT Thu Jun 29 2023 A progressive, quasi-zonal flow regime will continue this period with the best chances for rain coming on Sunday over the southern forecast area and by late next week across all of the forecast area. A baroclinic zone across the Ohio Valley will persist into the weekend and focus more convection in the form of clusters of storms and possibly more of the progressive derechos that are currently ongoing there. Most of this will remain south of Lower Michigan but the rain and storms could expand north on Sunday as an upper low or shortwave trough with weak sfc reflection tracks across or just south of the forecast area. Weak surface and upper ridging builds in for early next week with only slight chance POPs, but moisture pooling in front of an advancing cold front/seasonably strong shortwave trough on Thursday will set the stage for what could be widespread rains and convection lasting from Thursday into Friday. Precipitable water values progged to be above 1.8 inches by that time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 141 PM EDT Thu Jun 29 2023 Still anticipate scattered thunderstorms to develop this afternoon across West Michigan. Though we continue to destabilize, the lack of low level focus/boundaries is making timing and location of convection a bit uncertain. In general, expect scattered storm development after 20-21Z. Gusty winds and hail may accompany any of these storms. Storms should abate by 04Z, and the weak synoptic pressure gradient will cause the current SSW 10-15 kt winds to be become light and variable. Smoke continues in most areas, with borderline IFR/MVFR visibiltiies being reported. Both fog and smoke will be possible overnight, before visibilities finally improve after 13-14Z Friday. && .MARINE... Issued at 300 PM EDT Thu Jun 29 2023 Visibility has slowly improved today and the smoke concentrations are expected to diminish on Friday as winds become southwest. Waves will continue to be relatively light into the weekend as winds remain below 20 knots. There could be some locally higher wind gusts in thunderstorms from this evening into the weekend, mostly across areas south of Grand Haven. There could be a push of north winds on Sunday as high pressure builds in. The high is rather weak so winds and waves are not expected to pose a hazard to small craft, although there could some choppy water around Big and Little Sable points. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SHORT TERM...Smith LONG TERM...Ostuno AVIATION...Smith MARINE...Ostuno
Hazardous weather outlook, Jun 29, 4:55 AM EDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 455 AM EDT Thu Jun 29 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 455 AM EDT Thu Jun 29 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Potential for thunderstorms will exist both today and tonight. The main time frames of concern will be this morning from 500am through Noon and again this afternoon and evening from 200pm through 1000pm. The strongest of storms today will be capable of hail to around one inch and wind gusts to near 60 mph. Locally heavy rainfall and lightning will also be threats. Smoke will remain in the air again today. Conditions have triggered another Air Quality Alert for today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for scattered thunderstorms will occur during the afternoon and evening on both Saturday and Sunday. Best chances will be across Southern Lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible today. LMZ844>849-300900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 455 AM EDT Thu Jun 29 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Areas of smoke will limit visibility over Lake Michigan today. If boating be aware that quick changes in visibility may occur to well less than a mile at times. Thunderstorms will be possible over Lake Michigan both today and tonight. Storms will be capable of large hail and winds over 35 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Saturday and Sunday during the afternoon and evening hours, especially south of Holland. .SPOTTER INFORMATION STATEMENT... Spotter activation will possible today. DUKE
In the hours before
Special weather statement, Jun 29, 3:55 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
355 PM EDT Thu Jun 29 2023
MIZ038-039-043>045-292200-
Oceana MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-
355 PM EDT Thu Jun 29 2023
...Strong thunderstorms will impact portions of Newaygo, Osceola,
Lake, Mecosta and eastern Oceana Counties through 600 PM EDT...
At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baldwin to 7 miles east of Shelby.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Rapids... Evart... White Cloud...
Baldwin... Fremont... Reed City...
Hesperia... Marion... Morley...
Mecosta... Luther... Canadian Lakes...
Remus... Highland... Chase...
Millbrook... Elbridge... Colfax...
Paris... New Era...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4347 8509 4347 8646 4348 8646 4382 8607
4382 8604 4385 8604 4416 8568 4416 8509
TIME...MOT...LOC 1955Z 253DEG 30KT 4390 8579 4358 8623
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NJJSpecial weather statement, Jun 29, 5:02 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
502 PM EDT Thu Jun 29 2023
MIZ056-292230-
Ottawa MI-
502 PM EDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of Ottawa County
through 630 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grand Haven, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holland... Grand Haven... Hudsonville...
Zeeland... Coopersville... Beechwood...
Allendale... Jenison... Holland SP...
Wright... Port Sheldon... Lamont...
Drenthe... Bauer... Grand Valley...
Jamestown... Vriesland... Olive Center...
Macatawa... West Olive...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4314 8579 4277 8578 4277 8615 4276 8615
4277 8616 4276 8616 4277 8621 4295 8622
4302 8623
TIME...MOT...LOC 2102Z 253DEG 15KT 4293 8620
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NJJThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:55 PM EDT | Special Weather Statement | GRR | Lake, Mecosta, Newaygo, Osceola | 2 hr |
| Jun 29, 5:02 PM EDT | Special Weather Statement | GRR | Ottawa | 88 min |
| Jun 29, 5:06 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 28 min |
| Jun 29, 5:44 PM EDT | Special Weather Statement | GRR | Clare | 91 min |
| Jun 29, 6:19 PM EDT | Special Weather Statement | GRR | Isabella, Mecosta, Montcalm, Newaygo | 86 min |
| Jun 29, 6:48 PM EDT | Areal Flood Advisory | GRR | Mecosta, Montcalm, Newaygo | 85 min |
| Jun 29, 6:54 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm, Newaygo | 66 min |
| Jun 29, 7:11 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 49 min |
| Jun 29, 7:26 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.